Alert archive / Nebraska / Tornado Warnings in 2001
Tornado Warning 33, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 4, 2001, 8:15 PM CDT for Otoe County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 4, 2001, 8:15 PM CDT (01:15 UTC)
- Expired
- May 4, 2001, 9:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Otoe County, NE
The radar
The Omaha radar (KOAX), 98 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KOAX 050116 TOROMA NEC097-050145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 815 PM CDT FRI MAY 4 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... NORTHERN JOHNSON COUNTY IN SOUTHEAST NEBRASKA * UNTIL 845 PM CDT * AT 811 PM CDT...RADAR INDICATED A THUNDERSTORM WITH STRONG ROTATION AND A POSSIBLE TORNADO 9 MILES SOUTHWEST OF COOK...OR ABOUT 29 MILES EAST OF BEATRICE...MOVING NORTH AT 25 MPH. * SOME LOCATIONS AFFECTED... COOK BRIEF...BUT DANGEROUS TORNADOES ARE POSSIBLE. IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. LAT...LON 4038 9636 4039 9611 4053 9610 4052 9635 MEAD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 4, 2:50 PM CDT, 5 hours 25 minutes earlier.
Area forecast discussion, May 4, 2:50 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 250 PM CDT FRI MAY 4 2001 MAIN FORECAST PROBLEM IS THE THREAT OF EXCESSIVE RAINFALL...RIGHT THROUGH THE WEEKEND. ROUND 1 EXPECTED TONIGHT...SO A FLASH FLOOD WATCH WILL BE IN EFFECT FOR ABOUT THE SRN 1/3 OF THE FCST AREA. SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWED LOW PRESSURE CENTER ALONG THE KS/OK BORDER SE OF DDC. MAIN SURFACE LOW WAS OVER TX N OF MAF. CONDITIONS SOUTH OF THE FNT WERE UNSTABLE WITH DEWPTS IN THE 60S AND TEMPERATURES MAINLY IN THE 70S TO AROUND 80. THE CHANCE OF SEVERE WEATHER IS NOT HIGH...BUT THINK THERE COULD BE A FEW SEVERE STORMS LATE THIS AFTN/EVENING ACROSS SERN NE/SWRN IA. INSTABILITY CONTINUES TO INCREASE TNGT WITH INCREASING WINDS AT 850 MB AND MOISTURE LIFTING OVER THE FNT. HAVE COORDINATED WITH HASTINGS...TOPEKA AND PLEASANT HILL IN REGARDS TO THE FLASH FLOOD WATCH. LOWS TNGT EXPECTED TO RANGE FROM THE 50S NORTH TO AROUND 60 FAR SERN ZONES. PCPN SHOULD BE ONGOING SATURDAY MORNING...THEN WE MAY GET A BREAK IN THE AFTERNOON. ETA MODEL DOES SHOW SIGNIFICANT DRYING OF THE ATMOSPHERE ABOVE 700 MB AFTER 18Z. EXPECT A SQUALL LINE TO DVLP TO OUR WEST FROM CENTRAL NE DOWN INTO TX...THEN MOVE EWD SATURDAY NIGHT. WILL NOT TRY TO TIME PCPN ON SATURDAY...SINCE SCT CELLS MAY DEVELOP EVEN IN THE DRY SLOT WITH STEEP LAPSE RATES. MODELS ARE IN QUITE GOOD AGREEMENT LIFTING 500 MB LOW INTO NWRN KS BY AROUND 18Z SUNDAY. WILL HOLD SOME CHANCE OF PCPN IN FOR MONDAY BUT THEN THERE SHOULD BE SOME DRY WEATHER AFTER THAT AS THE FLOW BECOMES NW ALOFT. FIRST DRAFT OF THE WORK ZONES WAS SENT. .OMA...FLASH FLOOD WATCH TONIGHT SERN NE AND PART OF SWRN IA.A MILLER
In the hours before
Special weather statement, May 4, 4:45 PM CDT, 3 hours 30 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-050200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 445 PM CDT FRI MAY 4 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO MID EVENING. A FRONTAL BOUNDARY EXTENDED FROM SOUTHEAST IOWA ACROSS NORTHWEST MISSOURI INTO SOUTH CENTRAL KANSAS. A FEW THUNDERSTORMS NORTH OF THE BOUNDARY ACROSS SOUTHEAST NEBRASKA AND PORTIONS OF SOUTHWEST IOWA COULD BECOME SEVERE INTO MID EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN RISK. OTHERWISE UNSETTLED WEATHER IS FORECAST TO CONTINUE ACROSS THE REGION THROUGH TONIGHT AS THE FRONT STARTS TO LIFT SLOWLY NORTH. ALTHOUGH THE FRONT SHOULD GENERALLY STILL REMAIN SOUTH OF THE AREA...INSTABILITY ALOFT WILL INCREASE. THIS INSTABILITY...IN COMBINATION WITH A STRENGTHENING LOW LEVEL JET...MAY KEEP SHOWER AND THUNDERSTORM ACTIVITY GOING THROUGH THE NIGHT. AT THIS TIME...ORGANIZED SEVERE WEATHER DEVELOPMENT IS NOT EXPECTED AFTER THIS EVENING. THE MAIN THREAT IS HEAVY RAIN...WHICH COULD CAUSE FLOODING IN PARTS OF SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA WHERE A FLASH FLOOD WATCH HAS BEEN POSTED THROUGH TONIGHT. GW
Local storm report, May 4, 6:09 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
609 PM CDT FRI MAY 04 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 2 W DAWSON NE TORNADO
05/04/01 RICHARDSON REPORTED BY STORM
SPOTTER. BRIEF
TOUCHDOWN REPORTED.Special weather statement, May 4, 6:45 PM CDT, 1 hour 30 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-050201- HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 645 PM CDT FRI MAY 4 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO MID EVENING. A FRONTAL BOUNDARY EXTENDED FROM SOUTHEAST IOWA ACROSS NORTHWEST MISSOURI INTO SOUTH CENTRAL KANSAS. A FEW THUNDERSTORMS NORTH OF THE BOUNDARY ACROSS SOUTHEAST NEBRASKA AND PORTIONS OF SOUTHWEST IOWA COULD BECOME SEVERE INTO MID EVENING. LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE MAIN RISK. HOWEVER A FEW TORNADOES AREA ALSO POSSIBLE. OTHERWISE UNSETTLED WEATHER IS FORECAST TO CONTINUE ACROSS THE REGION THROUGH TONIGHT AS THE FRONT STARTS TO LIFT SLOWLY NORTH. ALTHOUGH THE FRONT SHOULD GENERALLY STILL REMAIN SOUTH OF THE AREA...INSTABILITY ALOFT WILL INCREASE. THIS INSTABILITY...IN COMBINATION WITH A STRENGTHENING LOW LEVEL JET...MAY KEEP SHOWER AND THUNDERSTORM ACTIVITY GOING THROUGH THE NIGHT. AT THIS TIME...ORGANIZED SEVERE WEATHER DEVELOPMENT IS NOT EXPECTED AFTER MID EVENING. THE MAIN THREAT WILL BE HEAVY RAIN...kWHICH COULD CAUSE FLOODING IN PARTS OF SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA WHERE A FLASH FLOOD WATCH HAS BEEN POSTED THROUGH TONIGHT. GW
Local storm report, May 4, 7:10 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
710 PM CDT FRI MAY 04 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 PM 9 S AUBURN NE TORNADO
05/04/01 NEMAHA REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 4, 7:56 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
756 PM CDT FRI MAY 04 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0743 PM 5 S COOK NE TORNADO
05/04/01 NEMAHA REPORTED BY FIRE AND
RESCUE. REPORTED
TORNAOD ON THE GROUND.Local storm report, May 4, 8:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
814 PM CDT FRI MAY 04 2001...CORRECTED COUNTY LOCATION...
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0743 PM 5 S COOK NE TORNADO
05/04/01 JOHNSON REPORTED BY FIRE AND
RESCUE
QThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:10 PM CDT | Tornado Warning | OAX | Johnson | 35 min |
| May 4, 7:44 PM CDT | Tornado Warning | OAX | Otoe | 31 min |
| May 4, 7:48 PM CDT | Tornado Warning | OAX | Johnson | 27 min |
| May 4, 8:15 PM CDT | Tornado Warning | OAX | Johnson | 30 min |
| May 4, 8:45 PM CDT | Tornado Warning | OAX | Johnson | 15 min |
| May 4, 9:01 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Otoe | 29 min |
| May 4, 10:05 PM CDT | Flash Flood Warning | OAX | Johnson, Otoe | 4 hr |
Nearby
Tornado Warnings in Nebraska, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.